scorecardresearch
Follow Us:
Tuesday, August 03, 2021

Man dies after getting Covid shot, officials say not linked to vaccine

Officials didn’t say whether Covishield or Covaxin was given.

Written by Avaneesh Mishra | Lucknow |
Updated: January 18, 2021 11:00:24 pm
Oxford COVID-19 vaccineThe new data from the UK, the country of origin of the Oxford AstraZeneca vaccine, now suggests that the dosage interval of 12 weeks is preferable for Covishield.

A 46-year-old health worker in Moradabad died on Sunday, nearly 24 hours after receiving the first dose of Covid-19 vaccine. While the family of the deceased blamed his death on vaccination, the government said that it was not linked to Covid shot and cited the autopsy report, which attributed the death to “cardio-pulmonary disease”.

The family of Mahipal Singh, who was working as a ward boy in government-run Deen Dayal Upadhaya Hospital, said his condition deteriorated soon after receiving the first dose of the vaccine on Saturday afternoon. He died the next day following complaint of congestion and pain in the chest.

Officials did not confirm whether Mahipal was administered Serum Institute of India’s Covishield or Bharat Biotech’s Covaxin.

Rejecting the claim that Mahipal’s death was linked to Covid vaccination, Moradabad Chief Medical Officer (CMO) MC Garg said the postmortem report found cardiogenic or septicemic shock due to cardiopulmonary disease as the immediate cause of death.

The postmortem conducted by a panel of three doctors, and signed by the CMO, added that both the lungs of Mahipal showed “pockets of pus”, and the heart had “fatty degeneration of myocardium with hypertrophy of right ventricle”.

“There were also a large amount of clotted blood in aorta and heart chambers. Both the lungs, heart and blood samples of the deceased have been preserved for histopathological examination,” the CMO said.

In Lucknow, Additional Chief Secretary (Health)Amit Mohan Prasad rejected the claim that the death was linked to vaccination. “An adverse event following immunisation (AEFI) committee probed the death of the man in Moradabad. The cause of death was septicemic shock and cardiac arrest and it has nothing to do with the vaccination.”

He said that some persons were spreading false news regarding the vaccine and vaccinations, and people should not trust them. “The two vaccines (Covishield and Covaxin) used in the country are safe,” Prasad added.

Meanwhile, Mahipal’s son Vishal alleged that the death was related to the vaccine dose. “I would say that whatever happened is because of the vaccine. After getting the vaccine dose around 1.30 pm, I brought my father to home. He was breathless. He had minor pneumonia along with normal cough and cold before, but after getting the vaccine shot his condition deteriorated,” Vishal said. Sources close to the family said that the doctors did not check up Mahipal before giving him vaccination.

Denying the allegations, the CMO said Mahipal had attended night duty on Saturday and “was perfectly fine”. “On Sunday afternoon, he complained of chest pain and congestion and breathlessness. By the time he was brought to the district hospital, he had died.”

Dr Suryakant Tripathi, professor and head of Respiratory Medicine Department at the King George’s Medical University (KGMU) in Lucknow, said that considering the postmortem report, probably Mahipal was suffering from a chronic lung and heart disease which deteriorated coincidently.

“There can be two kinds of side-effects for a vaccine. The first ones are local problems like pain, hardness, itching or redness at the injection site, and general problems like temporary fever, headache, nausea and weakness. The serious one is called anaphylaxis, which is a life-threatening allergic reaction that does occur rarely after vaccination. The important thing is that the onset of anaphylaxis takes places typically within minutes to half an hour with pulse suddenly dropping, blood pressure going high and the person goes into a shock. To manage anaphylaxis, we keep adrenaline, which is the drug of choice in such a case,” said Tripathi, who is also an expert member for UP state committee for adverse event following immunisation.

“The person in Moradabad died the next day and it cannot be anaphylaxis,” Tripathi said. “The person had pus in the lungs, confirming a chronic lung disease. As the lungs and the heart are in the same chamber, if one has some problem, it affects the other,” he added.

After Mahipal died on Sunday night, Moradabad District Magistrate Rakesh Singh said that a high-level medical inquiry would be held. “The case of Mahipal is exceptional and a high-level medical inquiry will be ordered,” he said.
—With PTI Inputs

📣 The Indian Express is now on Telegram. Click here to join our channel (@indianexpress) and stay updated with the latest headlines

For all the latest India News, download Indian Express App.

  • The Indian Express website has been rated GREEN for its credibility and trustworthiness by Newsguard, a global service that rates news sources for their journalistic standards.
0 Comment(s) *
* The moderation of comments is automated and not cleared manually by indianexpress.com.
Advertisement

Advertisement
Advertisement
Advertisement